Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 263, NWS Pittsburgh, PA

August 19, 2004Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 19, 2004, 3:51 PM EDT for Tuscarawas County, Ohio. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 3:51 PM EDT (19:51 UTC)
Expired
Aug 19, 2004, 4:45 PM EDT
In force
54 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Tuscarawas County, OH

The radar

The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 191951
SVRPBZ
OHC157-192045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCARAWAS COUNTY IN OHIO

* UNTIL 445 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STRASBURG...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOVER...
  BOLIVAR...
  MINERAL CITY...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4064 8150 4066 8147 4064 8142 4064 8132
      4057 8133 4056 8132 4056 8127 4050 8127
      4051 8162 4063 8162

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:00 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 19, 3:00 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT THU AUG 19 2004

.AVIATION...
WILL KEEP TSTMS IN TERMINALS THROUGH LATE AFTERNOON THE BREAK OUT TO
MID DECK DURING THE EVENING. PUT IN PATCHY FOG TOWARD MORNING.
&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...
SVR WATCH TIL 8PM THEN LESSENING CHCS DURING THE NIGHT. LIKELY POPS
ON FRI...LESSER CHC FURTHER SOUTH. LIKELY TO CAT POPS FRI NIGHT AS
WV COMES UP. GFS CONTINUES FASTER THAN ETA WITH FROPA ON SATURDAY.
WENT WITH BLEND OF POPS. DRYING TREND ON SAT NGHT AND SUN. TEMPS
SIMILAR TO FWC NOS.
&&

.LONG TERM (MONDAY NIGHT THROUGH THURSDAY)...
CONTINUE DRY ON TUES UNTIL TUES NIGHT WHEN OVERRUNNING BEGINS.
CONTINUES INTO WEDNESDAY. THURSTEMPS SIMILAR TO MEX NOS.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH FOR ZONES OHZ039>041-048>050-
     057>059-068-069 UNTIL 8 PM EDT.
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ014-016-020-022-023-
     029>032 UNTIL 8 PM EDT.
WV...SEVERE THUNDERSTORM WATCH FOR ZONES WVZ001>004 UNTIL 8 PM EDT.
&&
Hazardous weather outlook, Aug 19, 10:40 AM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT THU AUG 19 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-200914-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1040 AM EDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. IN ADDITION
THE THUNDERSTORMS WILL CONTAIN VERY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 19, 1:52 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
152 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     MARS                    40.70N 80.01W
08/19/2004                   BUTLER             PA   COUNTY EOC

            NUMEROUS TREES DOWN IN AND AROUND MARS.

&&
Special weather statement, Aug 19, 1:58 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT THU AUG 19 2004

PAZ021-022-030-191900-

ALLEGHENY PA-ARMSTRONG PA-WESTMORELAND PA-
158 PM EDT THU AUG 19 2004

...THUNDERSTORMS...

AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF SARVER TO
FREEPORT TO NATRONA HEIGHTS...MOVING EAST AT 45 MPH.  THESE STORMS
WILL CONTAIN STRONG GUSTY WINDS HAIL AND TORRENTIAL DOWNPOURS

LOCATIONS IMPACTED INCLUDE...
  APOLLO...
  CROOKED CREEK LAKE PARK...
  FREEPORT...
  NATRONA HEIGHTS...
  NEW KENSINGTON...
  COMPTON...
  PLEASANTVILLE...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
Local storm report, Aug 19, 2:39 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 N VANDERGRIFT         40.63N 79.57W
08/19/2004  1.75 INCH        ARMSTRONG          PA   SKYWARN SPOTTER

            LARGE HAIL PARTIALLY COVERING GROUND.

0218 PM     HAIL             APOLLO                  40.58N 79.56W
08/19/2004  1.75 INCH        ARMSTRONG          PA   PUBLIC

            1.75 INCH HAIL REPORTED IN APOLLO.

0218 PM     HAIL             5 NE APOLLO             40.64N 79.50W
08/19/2004  1.00 INCH        ARMSTRONG          PA   PUBLIC

            1.00 INCH HAIL REPORTED BY PUBLIC.

&&
Local storm report, Aug 19, 2:49 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             INDIANA                 40.62N 79.16W
08/19/2004  0.75 INCH        INDIANA            PA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED 0.75 INCH HAIL IN THE CITY.

&&
Local storm report, Aug 19, 3:15 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FUNNEL CLOUD     HOMER CITY              40.54N 79.16W
08/19/2004                   INDIANA            PA   SKYWARN SPOTTER

            FUNNEL CLOUD REPORTED BY SKYWARN OBSERVER THAT LOWERED
            TOWARD THE GROUND, BUT OBSERVER DID NOT SEE IT REACH
            GROUND BEFORE DISSIPATING.

&&
Local storm report, Aug 19, 3:20 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     3 ENE MCKEESPORT        40.36N 79.79W
08/19/2004                   ALLEGHENY          PA   SKYWARN SPOTTER

            TREES REPORTED DOWN.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:28 PM EDTSevere Thunderstorm WarningPBZMuskingum62 min
Aug 18, 9:33 PM EDTSevere Thunderstorm WarningPBZNoble27 min
Aug 18, 9:40 PM EDTSevere Thunderstorm WarningPBZMonroe65 min
Aug 19, 2:54 AM EDTSevere Thunderstorm WarningPBZCoshocton51 min
Aug 19, 3:27 AM EDTSevere Thunderstorm WarningPBZTuscarawas63 min
Aug 19, 4:00 PM EDTSevere Thunderstorm WarningPBZCarroll60 min
Aug 19, 4:05 PM EDTSevere Thunderstorm WarningPBZCoshocton55 min
Aug 19, 4:19 PM EDTSevere Thunderstorm WarningPBZJefferson56 min
Aug 19, 4:21 PM EDTSevere Thunderstorm WarningPBZBelmont39 min
Aug 19, 4:43 PM EDTSevere Thunderstorm WarningPBZColumbiana62 min
Aug 19, 4:45 PM EDTSevere Thunderstorm WarningPBZTuscarawas45 min
Aug 19, 4:54 PM EDTSevere Thunderstorm WarningPBZCarroll66 min
Aug 19, 4:56 PM EDTSevere Thunderstorm WarningPBZCoshocton64 min
Aug 19, 5:10 PM EDTSevere Thunderstorm WarningPBZJefferson65 min
Aug 19, 6:21 PM EDTFlash Flood WarningPBZTuscarawas3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.